Alert archive / Tennessee / Flash Flood Warnings in 2008
Flash Flood Warning 156, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Dec 27, 2008, 6:48 PM CST for Shelby County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 27, 2008, 6:48 PM CST (00:48 UTC)
- Expired
- Dec 27, 2008, 9:24 PM CST
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Shelby County, TN
The radar
The Memphis radar (KNQA), 29 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 27, 7:45 PM CST | FLASH FLOOD | Downtown Memphis, TN | WATER OVER SOME STREETS DOWNTOWN APPROX 3/4 INCH OF RAIN FELL IN 1 HOUR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 56 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 0.8 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1584 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- -564 m²/s²
- 0-3 km storm-relative helicity
- -240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMEG 280049 FFWMEG TNC157-280345- /O.NEW.KMEG.FF.W.0156.081228T0049Z-081228T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 648 PM CST SAT DEC 27 2008 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * FLASH FLOOD WARNING FOR... DOWNTOWN MEMPHIS IN SHELBY COUNTY IN SOUTHWEST TENNESSEE... * UNTIL 945 PM CST * AT 648 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DOWNTOWN MEMPHIS. .EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. .DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3517 9006 3516 9000 3506 9001 3507 9009 $$
1 follow-up statement
000 WGUS74 KMEG 280324 FFSMEG FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 923 PM CST SAT DEC 27 2008 TNC157-280333- /O.CAN.KMEG.FF.W.0156.000000T0000Z-081228T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SHELBY TN- 923 PM CST SAT DEC 27 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL SHELBY COUNTY... THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED. LAT...LON 3517 9006 3516 9000 3506 9001 3507 9009 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Dec 27, 1:26 PM CST, 5 hours 22 minutes earlier.
Area forecast discussion, Dec 27, 1:26 PM CST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
126 PM CST SAT DEC 27 2008
.DISCUSSION...
A COLD FRONT CONTINUES TO MOVE ACROSS WESTERN ARKANSAS THIS
AFTERNOON. A LINE OF THUNDERSTORMS EXTENDS FROM NORTH-CENTRAL
ILLINOIS TO EAST TEXAS. HAVE BEEN IMPRESSED BY THE SUSTAINED WINDS
ACROSS THE MIDSOUTH AS WELL AS MAX TEMPS AND HIGH DEW POINTS GIVEN
THE END OF DECEMBER.
ONLY MINOR CHANGES TO ONGOING FORECAST THROUGH NEXT WEEKEND. THE
LINE OF STORMS TO OUR WEST WILL BEGIN TO ENTER THE FORECAST AREA
SHORTLY AFTER 3 PM...AND CONTINUE ITS EASTWARD PROGRESSION. WIND
DAMAGE REPORTS OCCURRING OVER WESTERN ARKANSAS AND SOUTHWEST
MISSOURI AS WELL AS OVER AREAS SURROUNDING ST. LOUIS. THREATS FOR
DAMAGING WINDS WILL STILL BE POSSIBLE OVER MUCH OF THE MIDSOUTH.
THE FRONT WILL MOVE INTO MISSISSIPPI AND ALABAMA OVERNIGHT. A FEW
LINGERING SHOWERS WILL BE POSSIBLE EARLY TOMORROW OVER
SOUTHEASTERN PARTS OF THE FORECAST AREA BEFORE CLEARING. EXPECT
TEMPERATURES TO BECOME NEAR NORMAL AFTER THE FRONT PASSES.
TRANQUIL WEATHER WILL PERSIST THROUGH MUCH OF NEXT WEEK. ANOTHER
FRONTAL PASSAGE WILL OCCUR TUESDAY NIGHT BUT LOW LEVEL MOISTURE
WILL BE LACKING. THUS NO PRECIPITATION IS EXPECTED WITH THIS
FRONT.
RAIN CHANCES WILL REMAIN IN THE FORECAST FOR FRIDAY INTO SATURDAY
AHEAD OF YET ANOTHER COLD FRONT TO START OFF NEXT WEEKEND.
AC
&&
.AVIATION...
18Z TAFS
SOUTHERLY WINDS WILL CONTINUE STRONG AND GUSTY THIS AFTERNOON.
FROPA...MEM 02-04JBR 23-01MKL 03-05TUP 04-06. SCT CELLS TO
DEVELOP AHEAD OF FRONT INTO +TSRA...SOME SEVERE. FRONT TO
PRODUCE WIND STORMS...POSSIBLE TORS. HOUR OR TWO OF RAIN AFTER
FRONTAL PASSAGE...THEN SKIES CLEAR OUT. LEFT WITH NORTHWEST
WINDS AND COOLER TEMPS. AVN INTERESTS WILL HAVE TO WATCH AND
PLAN CAREFULLY.
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 43 55 36 61 / 100 10 0 0
MKL 41 52 30 56 / 100 10 0 0
JBR 35 49 32 55 / 70 10 0 0
TUP 45 56 34 58 / 100 10 0 0
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR DUNKLIN-PEMISCOT.
MS...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CARROLL-CHESTER-
CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Dec 27, 6:29 PM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 629 PM CST SAT DEC 27 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-290230- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 629 PM CST SAT DEC 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS FOR ALL OF WEST TENNESSEE. STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS WEST TENNESSEE THROUGH 10 PM. DAMAGING WINDS WILL CONTINUE TO BE THE PRIMARY HAZARD. A WIND ADVISORY REMAINS IN EFFECT ACROSS THE ENTIRE MID SOUTH UNTIL MIDNIGHT. SOUTH WINDS WILL PERSIST AT 20 TO 30 MPH WITH GUSTS TO 40 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED TONIGHT. CCD
In the hours before
Special weather statement, Dec 27, 3:19 PM CST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 319 PM CST SAT DEC 27 2008 ARZ008-017-272200- RANDOLPH AR-LAWRENCE AR- 319 PM CST SAT DEC 27 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... LAWRENCE COUNTY IN EASTERN ARKANSAS... RANDOLPH COUNTY IN EASTERN ARKANSAS... A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 50 MPH WINDS WAS LOCATED FROM 24 MILES NORTH OF DALTON TO 14 MILES NORTHWEST OF STRAWBERRY AT 319 PM CST...MOVING EAST AT 45 MPH. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN LAWRENCE AND RANDOLPH COUNTIES...INCLUDING LOCATIONS NEAR BLACK ROCK...HOXIE...LAKE CHARLES STATE PARK...POCAHONTAS AND WALNUT RIDGE...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 400 PM CST. .A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
Local storm report, Dec 27, 4:21 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
421 PM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM NON-TSTM WND DMG OLIVE BRANCH 34.95N 89.83W
12/27/2008 DESOTO MS EMERGENCY MNGR
WIND GUSTS TO NEAR 45 MPH HAVE CAUSED POWER OUTAGES
ACROSS DE SOTO COUNTY.
0408 PM TSTM WND DMG MAYNARD 36.42N 90.90W
12/27/2008 RANDOLPH AR TRAINED SPOTTER
TREES DOWN IN MAYNARD.
&&
CCDLocal storm report, Dec 27, 4:36 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
436 PM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM TSTM WND DMG MAYNARD 36.42N 90.90W
12/27/2008 RANDOLPH AR TRAINED SPOTTER
TREES DOWN IN MAYNARD.
0410 PM TSTM WND GST 5 NW WALCOTT 36.08N 90.73W
12/27/2008 E60.00 MPH GREENE AR TRAINED SPOTTER
&&
JABLocal storm report, Dec 27, 4:54 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
454 PM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM NON-TSTM WND DMG OLIVE BRANCH 34.95N 89.83W
12/27/2008 DESOTO MS EMERGENCY MNGR
WIND GUSTS TO NEAR 45 MPH HAVE CAUSED POWER OUTAGES
ACROSS DE SOTO COUNTY.
0408 PM TSTM WND DMG MAYNARD 36.42N 90.90W
12/27/2008 RANDOLPH AR TRAINED SPOTTER
TREES DOWN IN MAYNARD.
0410 PM TSTM WND GST 5 NW WALCOTT 36.08N 90.73W
12/27/2008 E60.00 MPH GREENE AR TRAINED SPOTTER
0435 PM TSTM WND GST PEACH ORCHARD 36.28N 90.66W
12/27/2008 E60.00 MPH CLAY AR TRAINED SPOTTER
&&
CCDSpecial weather statement, Dec 27, 5:00 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 500 PM CST SAT DEC 27 2008 ARZ035-036-048-049-MSZ007-272330- CROSS AR-LEE AR-ST. FRANCIS AR-CRITTENDEN AR-TUNICA MS- 500 PM CST SAT DEC 27 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... WESTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS... SOUTHERN CROSS COUNTY IN EASTERN ARKANSAS... LEE COUNTY IN EASTERN ARKANSAS... ST. FRANCIS COUNTY IN EASTERN ARKANSAS... NORTHWESTERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI... A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 50 MPH WINDS WAS LOCATED FROM 6 MILES EAST OF FAIR OAKS TO 17 MILES SOUTH OF GARRET GROVE AT 500 PM CST...MOVING EAST AT 50 MPH. THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN CRITTENDEN...CROSS...LEE...ST. FRANCIS AND TUNICA COUNTIES...INCLUDING LOCATIONS NEAR EARLE...FORREST CITY...HUGHES... MADISON...MARIANNA...PALESTINE...PARKIN...VILLAGE CREEK STATE PARK AND WYNNE...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 530 PM CST. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES MIDWAY LAKE...TUNICA LAKE AND WAPANOCCA LAKE. .A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
Local storm report, Dec 27, 5:14 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
514 PM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM NON-TSTM WND DMG OLIVE BRANCH 34.95N 89.83W
12/27/2008 DESOTO MS EMERGENCY MNGR
WIND GUSTS TO NEAR 45 MPH HAVE CAUSED POWER OUTAGES
ACROSS DE SOTO COUNTY.
0408 PM TSTM WND DMG MAYNARD 36.42N 90.90W
12/27/2008 RANDOLPH AR TRAINED SPOTTER
TREES DOWN IN MAYNARD.
0410 PM TSTM WND GST 5 NW WALCOTT 36.08N 90.73W
12/27/2008 E60.00 MPH GREENE AR TRAINED SPOTTER
0435 PM TSTM WND GST PEACH ORCHARD 36.28N 90.66W
12/27/2008 E60.00 MPH CLAY AR TRAINED SPOTTER
0455 PM TSTM WND GST RECTOR 36.26N 90.29W
12/27/2008 E60.00 MPH CLAY AR LAW ENFORCEMENT
0505 PM TSTM WND DMG PIGGOTT 36.38N 90.20W
12/27/2008 CLAY AR LAW ENFORCEMENT
TREES DOWN AND POWER OUTAGES IN PIGGOTT.
&&
CCDThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 6:33 PM CST | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Fayette, Gibson, Haywood, Lake and 5 more | 42 min |
| Dec 27, 7:15 PM CST | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Gibson, Haywood, Madison, Obion and 1 more | 45 min |
Nearby
Flash Flood Warnings in Tennessee, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.